Risks of Using Acetaminophen for Pain Relief continued...
Talk to your doctor or pharmacist if you also take the blood-thinner warfarin (Coumadin) because it may increase the risk of bleeding.
It is important to read the package labeling carefully and not exceed the maximum daily dosage. Because many other OTC and prescription products contain acetaminophen as an active ingredient, make sure to look at the list of active ingredients in other medicines you are taking in order to avoid overdosage.
Because the signs and symptoms of liver damage from acetaminophen may not be immediately noticeable, if you think you may have taken too much it is important to call 911 or poison control 1800-222-1222 immediately.
The Risks of Combination Medicines
OTC pain relievers are often used with other ingredients in prescription and non-prescription medications – including some for arthritis, menstrual symptoms, allergies, and sleeplessness. To avoid an overdose, it’s important not to take two medicines that contain the same pain reliever.
Mixing medicines that contain different pain relievers can also cause problems and should not be done without talking to a doctor.
Safe Pain Relief for Adults
Because of the risks of overdosing on a pain medication, it’s important to keep track of how much you take and how long you take it.
Follow these other drug safety tips for using OTC pain relievers:
- Read and follow the label. It should clearly state whether a medicine contains acetaminophen or NSAIDs, the risks of the active ingredient, the highest dose you can take safely, and how long you can take it.
- Wait until you need it. Leave acetaminophen and NSAIDs on the shelf until you really need them. Limiting your intake automatically reduces your risk.
- Set a cut-off date. Before taking an NSAID, set a date to stop, based on the label’s instructions for how long you should take it before seeing a doctor.
- Don’t mix medicine with alcohol. If you have 3 or more drinks a day, talk with your doctor before taking NSAIDs or acetaminophen.
Safe Pain Relief for Children
Drugs work differently in children than they do in adults. Take extra care when giving your child acetaminophen or ibuprofen and only use those products labeled specifically for your child’s age group. Adult medicines and doses are too strong for most kids and should not be given to children.
Beyond not giving aspirin to children due to the risk of Reye's syndrome, follow these safety measures:
- The FDA recommends that parents not give any cough and cold medicine to children under age 2. The FDA supports the voluntary label change of drug makers to state “do not use in children under 4” for OTC cough and cold medicines.
- Talk to your pediatrician about safe OTC options for your child.
- When giving your child liquid medicine, make sure to use the appropriate measuring tool that came with the medication and not a spoon used for eating or cooking.
- There’s no need to expose your child to drugs he doesn’t need. Select a medicine that treats only the symptoms your child has.
- Keep all medicine out of children’s reach.